Antidepressants During Pregnancy and Nursing
Antidepressant package inserts now warn of complications to the baby from mothers who took antidepressants during pregnancy. Is there reason for extreme concern?
Physicians and patients may be alarmed by recent changes to the product labels of the selective serotonin reuptake inhibitors (SSRIs) and the selective norepinephrine reuptake inhibitor venlafaxine (Effexor) with respect to their use during pregnancy.
The labels now describe clinical findings in newborns exposed to these drugs late in the third trimester, including respiratory distress, jitteriness, irritability, hypoglycemia, feeding difficulties, cyanosis, hypotonia, hypertonia, hyperreflexia, and constant crying. Complications requiring "prolonged hospitalization, respiratory support and tube feeding" are also mentioned.
Prompting these changes were postmarketing adverse event reports made to the Food and Drug Administration over several years, suggesting a constellation of symptoms associated with third trimester exposure. Because these spontaneous reports were uncontrolled, it is impossible to know with certainty whether they are secondary to the medicine. Some of the symptoms-such as jitteriness, irritability, and feeding difficulties-are consistent with anecdotal reports and case series in the literature, which support at least transient jitteriness and irritability associated with maternal use of these antidepressants, particularly late in the third trimester.
But more serious problems such as prolonged hospitalization and the need for respiratory support are not well supported by any objective data in the medical literature. Listing these in the label may do little but alarm patients and physicians.
One theoretical rationale for mandating the label change derives from the assumption that these symptoms are consistent with antidepressant discontinuation symptoms now well described in older patients who abruptly stop treatment with these compounds, particularly those that are shorter-acting. While the description of these symptoms as a "neonatal discontinuation syndrome" is an interesting clinical hypothesis, it is untested and not supported by data.
The label also now advises physicians to "carefully consider the potential risks and benefits of treatment" in patients and suggests that clinicians should consider tapering or discontinuing the medicine late in the third trimester before labor and delivery. One has to wonder about the wisdom of suggesting a taper or discontinuation of an antidepressant during this critical time, considering that the risk for relapse among women who discontinue antidepressants during pregnancy is high and that depression during pregnancy is one of the strongest predictors of postpartum depression.
There are no data to suggest that tapering the drug near term attenuates the risk for toxicity in the newborn. In our earlier work, we actually suggested the peripartum taper of antidepressants; the approach was intuitive as it avoided even the potential risk for neonatal toxicity. However, we then observed high relapse rates among women around labor and delivery, prompting us to shift our recommendation to continue antidepressant therapy across the peripartum period.
The labeling changes will likely create alarm about a potential clinical syndrome that has an extremely low incidence and modest clinical significance. Nonetheless, the label change has the potential to affect scores of women for whom depression remains a significant medical problem.
These changes may increase the threshold for using antidepressants during pregnancy not only during the peripartum period but also during other stages of pregnancy-despite data suggesting that depression in pregnancy has an independent adverse effect on fetal well-being and is the strongest predictor of postpartum depression. The text of the label change lacks this context and puts the clinician in the situation of prescribing counter to the new language if the decision is made to treat during at least the third trimester of pregnancy. The label change is an example of blanket, non-evidence-based recommendations that not only fail to thoughtfully inform clinical care, but also may do more harm than good.
Clinicians confused by these changes should weigh the risks and benefits of antidepressant use near delivery. No psychotropic drug is approved for use in pregnancy, so decisions about using these medicines are made on a case-by-case basis. For women who have experienced depression during pregnancy, particularly those who have had residual symptoms of depression, discontinuing antidepressant therapy may lead to significant worsening or relapse of depression. These issues should be discussed with patients in the context of the patient's individual clinical situation. Only in that context can truly thoughtful treatment decisions be made pending better controlled data.
Dr. Lee Cohen is a psychiatrist and director of the perinatal psychiatry program at Massachusetts General Hospital, Boston. He is a consultant for and has received research support from manufacturers of several SSRIs. He is also a consultant to Astra Zeneca, Lilly and Jannsen - manufacturers of atypical antipsychotics. He originally wrote this article for ObGyn News
Staff, H. (2009, January 6). Antidepressants During Pregnancy and Nursing, HealthyPlace. Retrieved on 2023, September 29 from https://www.healthyplace.com/other-info/mental-illness-overview/antidepressants-during-pregnancy-and-nursing